MAUDE Adverse Event Report: BECKMAN COULTER ACCESS SARS-COV-2 IGG ASSAY; IN VITRO DIAGNOSTIC DEVICES: CORONAVIRUS SEROLOGICAL REAGENTS

BECKMAN COULTER ACCESS SARS-COV-2 IGG ASSAY; IN VITRO DIAGNOSTIC DEVICES: CORONAVIRUS SEROLOGICAL REAGENTS
Catalog Number C58961
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2021
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2021 the customer reported negative covid igg results (access sars-cov-2 igg, part number c58961 and lot number 124130) were generated on the customer's dxi (unicel dxi 800 access analyzer, part number a71457 and serial number (b)(4)) for one patient.The customer reported the results were released from the laboratory.The customer reported there was no change to patient treatment in conjunction with the event.The customer reported the patient sample had generated nonreactive results with a different methodology (abbott sars cov 2 igg) but generated positive results with a sars-cov-2 total ab, s protein assay (manufacturer unknown).The customer also reported the patient had previously been vaccinated with the johnson and johnson sars-cov-2 vaccine, administered on (b)(6) 2021.No hardware errors were reported in conjunction with this event.System performance indicators such as system check, calibration and quality control were passing within specifications at the time of the event.No issues with sample integrity were reported by the customer.Sample collection, handling and processing information such as sample type, sample volume collected, sample quality, centrifugation time and speed, storage temperature and other information was not provided by the customer.
 
Additional Manufacturer Narrative
(b)(6).The customer did not provide patient demographics such as age, date of birth, weight, ethnicity or race.The access sars-cov-2 igg assay was not returned for evaluation.There were no reports of system issues at the time of the event.All assay and system verifications met specifications at the time of the event.No hardware errors or flags were reported in conjunction with the event.Sars-cov-2 is an enveloped non-segmented positive-sense rna virus.It has several structural proteins including spike (s), envelope (e), membrane (m) and nucleocapsid (n).The spike protein (s) contains a receptor binding domain (rbd) which is responsible for recognizing the cell surface receptor, angiotensin converting enzyme-2 (ace2).It is found that the rbd of the sars-cov-2 s protein strongly interacts with the human ace2 receptor leading to endocytosis into the host cells and viral replication.The access assay detect antibodies directed against the spike protein, which are more likely to neutralize the virus.No manufacturer guarantees both a specificity and sensitivity of 100%.The concentration of sars-cov-2 igg in a given specimen determined with assays from different manufacturers can vary due to differences in assay methods, diversity of antibodies and reagent specificity.Differences in each individual assay are expected.The access sars-cov-2 igg assay is not labeled for vaccine response detection.The performance of our serology assays has not been established in individuals that have received a covid-19 vaccine.Depending upon the vaccine administered, the antibodies generated may be different and therefore the test result may differ depending upon the specific antibody being detected by the assay in use in the laboratory.Different vaccines do not elicit the same immune response and each patient response is different therefore differences in patient responses are expected after vaccination.Per fda safety communication on 19may2021 ¿results from currently authorized sars-cov-2 antibody tests should not be used to evaluate a person¿s level of immunity or protection from covid-19 at any time, and especially after the person received a covid-19 vaccination.While a positive antibody test result can be used to help identify people who may have had a prior sars-cov-2 infection, more research is needed in people who have received a covid-19 vaccination.¿ in conclusion, the cause of the event is use error.The customer was using the sars-cov-2 assay off-label; the access sars-cov-2 igg assay is not labeled for vaccine response detection.

Brand Name
ACCESS SARS-COV-2 IGG ASSAY
Common Device Name
IN VITRO DIAGNOSTIC DEVICES: CORONAVIRUS SEROLOGICAL REAGENTS
Manufacturer (Section D)
BECKMAN COULTER
1000 lake hazeltine drive
chaska MN 55318
MDR Report Key12299891
Report Number2122870-2021-00123
Device Sequence Number3970396
Product Code QKO
UDI-Device Identifier15099590738648
UDI-Public(01)15099590738648(17)210930(11)210202(10)124130
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Catalogue NumberC58961
Device Lot Number124130
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2021
Initial Report FDA Received Date08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1